Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 349, NWS Tulsa, OK

May 31, 2008Delaware County, Ottawa County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 31, 2008, 9:16 AM CDT for Delaware County, Ottawa County, Oklahoma. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2008, 9:16 AM CDT (14:16 UTC)
Expired
May 31, 2008, 10:15 AM CDT
In force
59 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Delaware County, OK, Ottawa County, OK

The radar

The Tulsa radar (KINX), 94 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 9:31 AM CDTHAIL 0.75Afton, OK
May 31, 10:09 AM CDTHAIL 0.75Grove, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 4:52 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1870 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 311416
SVRTSA
OKC041-115-311515-
/O.NEW.KTSA.SV.W.0349.080531T1416Z-080531T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
916 AM CDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DELAWARE COUNTY IN NORTHEAST OKLAHOMA
  OTTAWA COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 1015 AM CDT

* AT 915 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
  HAIL AND DAMAGING WINDS TO 70 MPH. THESE STORMS WERE LOCATED ALONG
  A LINE EXTENDING FROM 12 MILES WEST OF COMMERCE TO 7 MILES WEST OF
  AFTON TO 17 MILES WEST OF DISNEY...MOVING EAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...AFTON...
  NARCISSA...PICHER...COMMERCE...BERNICE...MIAMI...CLEORA...
  FAIRLAND...QUAPAW...DISNEY...GROVE...WYANDOTTE...CHLOETA AND JAY.

THIS STORM IS LIKELY PRODUCING LARGE HAIL AND DAMAGING WINDS. SEEK
SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

DAMAGING WINDS MAY OCCUR WELL AHEAD OF ANY RAIN OR HAIL. DO NOT WAIT
FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER
IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

LAT...LON 3700 9462 3648 9462 3631 9459 3639 9502
      3690 9500 3695 9501 3699 9503 3700 9502
TIME...MOT...LOC 1416Z 291DEG 31KT 3695 9508 3672 9507
          3656 9529

$$
3 follow-up statements
000 
WWUS54 KTSA 311433
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
933 AM CDT SAT MAY 31 2008

OKC041-115-311515-
/O.CON.KTSA.SV.W.0349.000000T0000Z-080531T1515Z/
DELAWARE OK-OTTAWA OK-
933 AM CDT SAT MAY 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR OTTAWA AND NORTHERN DELAWARE COUNTIES...

AT 931 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL
AND DAMAGING WINDS TO 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MIAMI TO AFTON TO 7 MILES WEST OF CLEORA...MOVING EAST
AT 36 MPH. THESE STORMS HAVE A HISTORY OF PRODUCING HAIL TO THE SIZE 
OF QUARTERS.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PICHER...
CARDIN...COMMERCE...MIAMI...FAIRLAND...BERNICE...QUAPAW...CLEORA...
DISNEY...OTTAWA...CHLOETA...PEORIA...WYANDOTTE...GROVE...ZENA AND
JAY.

THIS STORM IS LIKELY PRODUCING LARGE HAIL AND DAMAGING WINDS. SEEK
SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

DAMAGING WINDS MAY OCCUR WELL AHEAD OF ANY RAIN OR HAIL. DO NOT WAIT
FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER
IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

LAT...LON 3700 9462 3648 9462 3631 9459 3639 9502
      3690 9500 3695 9501 3699 9503 3700 9502
TIME...MOT...LOC 1433Z 291DEG 31KT 3686 9492 3672 9490
          3659 9507

$$
000
WWUS54 KTSA 311457
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
956 AM CDT SAT MAY 31 2008

OKC041-115-311515-
/O.CON.KTSA.SV.W.0349.000000T0000Z-080531T1515Z/
DELAWARE OK-OTTAWA OK-
956 AM CDT SAT MAY 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR SOUTHERN OTTAWA AND NORTHERN DELAWARE COUNTIES...

AT 952 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL AND DAMAGING WINDS TO 70 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM WYANDOTTE TO 7 MILES NORTHEAST OF
GROVE TO DISNEY...MOVING EAST SOUTHEAST  AT 40 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ZENA AND JAY 
AND THE GRAND LAKE AREA. 

THIS STORM IS LIKELY PRODUCING LARGE HAIL AND DAMAGING WINDS. SEEK
SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 3683 9462 3648 9462 3631 9459 3639 9502
      3669 9500 3691 9476
TIME...MOT...LOC 1456Z 292DEG 35KT 3680 9469 3664 9461
          3649 9490

$$
000 
WWUS54 KTSA 311519
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1016 AM CDT SAT MAY 31 2008

OKC041-115-311526-
/O.EXP.KTSA.SV.W.0349.000000T0000Z-080531T1515Z/
DELAWARE OK-OTTAWA OK-
1016 AM CDT SAT MAY 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN OTTAWA AND NORTHERN
DELAWARE COUNTIES EXPIRES AT 1015 AM CDT...

THE THUNDERSTORM IS MOVING OUT OF THE WARNED AREA...THEREFORE THE 
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...
GUSTY WINDS...SMALL HAIL AND HEAVY RAIN WILL STILL BE POSSIBLE WITH 
THIS STORM THROUGH 1030 AM. 

TO REPORT PREVIOUS HAIL OR WIND DAMAGE...HAVE THE NEAREST LAW
ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN TULSA.

ANOTHER SEVERE THUNDERSTORM WAS MOVING INTO CRAIG COUNTY AND IS 
MOVING TOWARD DELAWARE AND OTTAWA COUNTIES. PERSONS IN DELAWARE AND 
OTTAWA COUNTIES SHOULD BE ALERT FOR A POSSIBLE WARNINGS LATER 
THIS MORNING.  

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 12 NOON. 

LAT...LON 3683 9462 3648 9462 3631 9459 3639 9502
      3669 9500 3691 9476
TIME...MOT...LOC 1457Z 293DEG 40KT 3674 9483 3665 9483
          3658 9485

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:45 AM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, May 31, 4:45 AM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
445 AM CDT SAT MAY 31 2008

.DISCUSSION...
FRONTAL  BOUNDARY FROM NORTHWEST OKLAHOMA THROUGH SOUTHEAST
KANSAS JUST STARTING TO LIGHT UP.  THE BEST ENERGY RELEASED
NORTH OF TSA CWA NORTH OF THE FRONT EARLY MORNING...BUT MAY
EXTEND/EXPAND INTO NORTHERN TIER OF COUNTIES.   SIGNIFICANT
POTENTIAL THIS AFTERNOON...PARTICULARLY NORTHEAST CORNER OF
FORECAST AREA WHEN FRONTAL CONVERGENCE AND BEST INSTABILITY
MERGE. FRONTAL BOUNDARY OR OUTFLOW MAY PROVIDE ENOUGH SHEAR
FOR ROTATING STORMS. AS FRONT SAGS INTO AREA TONIGHT PRECIP
CHANCES INCREASE. MCS A FAIR BET PROBABLY NORTHEAST..BUT NO
GUARANTEES. SUNDAY STILL A HIGH CHANCE POTENTIAL CONVECTION.

EXTENDED QUIET FIRST PART OF THE WEEK AND LOOKS ACTIVE LATER
PART OF THE WEEK.
GW

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   90  68  87  73 /  40  60  50  30
FSM   90  69  87  70 /  20  30  40  20
MLC   88  70  89  71 /  10  30  30  10
BVO   87  65  84  69 /  50  60  50  40
FYV   86  64  83  68 /  40  50  50  30
BYV   85  64  84  68 /  40  60  50  30
MKO   89  68  89  69 /  30  40  50  20
MIO   85  63  84  69 /  50  60  50  40
F10   90  68  89  71 /  20  40  40  20
HHW   88  69  89  70 /  10  10  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...21
LONG TERM....21
Hazardous weather outlook, May 31, 8:50 AM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
850 AM CDT SAT MAY 31 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
836 AM CDT SAT MAY 31 2008

...SEVERE THUNDERSTORMS THIS MORNING AND AGAIN THIS AFTERNOON AND EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING IN NORTHEAST OKLAHOMA...LATE MORNING IN NORTHWEST ARKANSAS.

	AREA AT GREATEST RISK...NORTH OF U.S. 412 AND EAST OF U.S. 75.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING IN NORTHEAST OKLAHOMA...LATE MORNING IN NORTHWEST ARKANSAS.

DISCUSSION...A COMPLEX OF SEVERE THUNDERSTORMS CONTINUES TO MOVE
ACROSS FAR NORTHEAST OKLAHOMA THIS MORNING. THESE STORMS WILL
CONTINUE TO PRODUCE LARGE HAIL AND DAMAGING WINDS AS THEY MOVE
ACROSS NORTHEAST OKLAHOMA AND INTO NORTHWEST ARKANSAS LATER THIS
MORNING. ADDITIONAL THUNDERSTORMS OVER SOUTHEAST KANSAS WILL ALSO
LIKELY MOVE INTO THE AREA BY LATE MORNING THROUGH EARLY AFTERNOON. GENERALLY
WEAK LOW LEVEL FLOW WILL LIMIT THE TORNADO THREAT.

AN OUTFLOW BOUNDARY WILL LIKELY BE LEFT BY THE MORNING ACTIVITY
ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. THIS WILL SERVE
AS A FOCUS FOR MORE SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON
AND EVENING AS THE ATMOSPHERE BECOMES VERY UNSTABLE. THE PRIMARY
THREAT WILL AGAIN BE VERY LARGE HAIL AND DAMAGING STRAIGHT-LINE
WINDS WITH A LIMITED TORNADO POTENTIAL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE MORNING NORTH OF A
LINE FROM TULSA TO FAYETTEVILLE...AND MAY BE NEEDED AGAIN THIS
AFTERNOON IN OTHER PARTS OF NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
MOIST AND UNSTABLE AIR WILL REMAIN OVER THE AREA FOR THE NEXT
WEEK WHICH WILL CONTINUE THE CHANCES OF SHOWERS AND THUNDERSTORMS
NEARLY EVERY DAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 31, 8:00 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
800 AM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HAIL             8 NE PEARSONIA          36.88N 96.35W
05/31/2008  E1.50 INCH       OSAGE              OK   PUBLIC

&&

PBS
Local storm report, May 31, 8:52 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
852 AM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     HAIL             BARTLESVILLE            36.75N 95.98W
05/31/2008  E1.00 INCH       WASHINGTON         OK   EMERGENCY MNGR

&&

PBS
Local storm report, May 31, 9:05 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
905 AM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     TSTM WND DMG     LENAPAH                 36.85N 95.64W
05/31/2008                   NOWATA             OK   EMERGENCY MNGR

            ROOF BLOWN OFF OF TRAILOR HOME.

&&

PBS
Local storm report, May 31, 9:08 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
908 AM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 AM     HAIL             BARTLESVILLE            36.75N 95.98W
05/31/2008  E1.00 INCH       WASHINGTON         OK   EMERGENCY MNGR

0837 AM     TSTM WND DMG     LENAPAH                 36.85N 95.64W
05/31/2008                   NOWATA             OK   EMERGENCY MNGR

            ROOF BLOWN OFF OF TRAILER HOME.

&&

PBS

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 10:59 PM CDTSpecial Weather StatementTSAOttawa61 min
May 31, 5:50 AM CDTSevere Thunderstorm WarningTSAOsage55 min
May 31, 6:47 AM CDTSevere Thunderstorm WarningTSAOsage, Washington58 min
May 31, 7:17 AM CDTSevere Thunderstorm WarningTSAOsage58 min
May 31, 7:44 AM CDTSevere Thunderstorm WarningTSANowata, Washington61 min
May 31, 8:10 AM CDTSevere Thunderstorm WarningTSANowata, Osage, Rogers, Washington65 min
May 31, 8:40 AM CDTSevere Thunderstorm WarningTSACraig, Nowata35 min
May 31, 8:56 AM CDTSevere Thunderstorm WarningTSACraig, Mayes, Nowata, Rogers64 min
May 31, 9:41 AM CDTSevere Thunderstorm WarningTSANowata, Washington47 min
May 31, 9:54 AM CDTSpecial Weather StatementTSAPawnee51 min
May 31, 10:10 AM CDTSevere Thunderstorm WarningTSACraig51 min
May 31, 10:20 AM CDTSpecial Weather StatementTSATulsa40 min
May 31, 10:23 AM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Tulsa67 min
May 31, 10:48 AM CDTSpecial Weather StatementTSAOttawa42 min
May 31, 11:14 AM CDTSevere Thunderstorm WarningTSAMuskogee, Okmulgee, Wagoner61 min
May 31, 11:54 AM CDTSevere Thunderstorm WarningTSAMcIntosh, Muskogee38 min
May 31, 6:48 PM CDTTornado WarningTSAOsage42 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.